Alert archive / Virginia / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 20, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 3, 2024, 12:17 PM EDT for 4 counties in Virginia. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 3, 2024, 12:17 PM EDT (16:17 UTC)
- Expired
- Apr 3, 2024, 1:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bedford County, VA, Campbell County, VA, Franklin County, VA, Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 71 km from the middle of the area, began a volume at 16:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.3 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 895 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 2:01 PM EDT, 22 hours 16 minutes earlier.
Area forecast discussion, Apr 2, 2:01 PM EDT, 22 hours 16 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 201 PM EDT Tue Apr 2 2024 .SYNOPSIS... A strong cold front will track across the region tonight into Wednesday. Storms are expected this evening, again in the morning, then one more line in the afternoon. Any lingering moisture will then change to snow showers and flurries across the mountains Wednesday night through Friday night. && .NEAR TERM /THROUGH WEDNESDAY/... As of 130 PM EDT Tuesday... Key Messages: 1. Showers and thunderstorms begin late again and continue into Wednesday morning. 2. Storms could be severe with damaging winds and large hail. Convection late this morning into this afternoon has disrupted the timing and placement of storms going into tonight. For this forecast package, will lean heavy on 12Z CAM models (mainly HRRR) and not so much with 12Z GFS/ECM. A closed low wobbles over the upper Mississippi Valley will send a cold front in our direction this evening. This front is expected to stall along the western slopes as a secondary low begins to form over the southern Appalachian Mountains this evening. Prefrontal storms are still expected to move across SE WV this evening, but convection early today has removed quite a bit of instabilities. Cells moving across the area this evening should fade due to lose of heating. Between 4a-8a, the surface low along the front will track over the forecast area. Thunderstorms could produce damaging winds, large hail and moderate rainfall. Another line of storms will accompany the frontal passage Wednesday (10a-2p). We do not anticipate this line of storms to become severe. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... Key Message: 1) Blustery with mountain rain showers turning to snow showers 2) Temperatures falling to 10 degrees below normal for highs. Slow moving upper low over the northern Ohio Valley will send several impulses across our area into Thursday night. Models are in agreement that colder air will be changing any rain showers to snow showers across the mountains but timing of best chance of precip may limit snow accumulations, except the higher elevations. Looks like Thu evening will be greatest accumulation time frame. Higher sun angle and off and on nature of snow showers will limit accumulations further south and east. Will be looking up to 3-5 inches in the higher terrain of western Greenbrier but most ill have an inch or less. Further south, places like Burkes Garden, Mt Rogers and Beech mountain could get 1-3". At the moment, too early for any headlines and this will be a 24-36 hr event. As far as winds, appears models have weakened them per forecast soundings and guidance. May see some advisory level winds in the NC mountains and southern Blue Ridge Thursday afternoon/evening. Will continue to mention the snow and winds in the HWO. Forecast confidence is average on winds/snow amounts and above average on temps/sky cover. && .LONG TERM /SATURDAY THROUGH MONDAY/... As of 1125 AM EDT Tuesday... Key Messages: 1) Brisk Saturday 2) High pressure should provide dry weather for Sunday, but a slight chance of showers may return by Monday, with a warming trend. The weekend will start rather cold for this time of year, but the gusty winds and mountain snow showers ends Saturday. The upper level low responsible for this period of cold weather should eventually move offshore as high pressure builds southward from Canada towards the Appalachian Mountains on Sunday. Dry weather and moderating temperatures are anticipated to conclude the weekend into early next week. Ridging aloft and the wind turning to the south will provide warmer conditions on Monday. However, a decaying cold front running into the drier air across the Mid Atlantic may bring a slight chance of rain showers west of the Blue Ridge. && .AVIATION /18Z TUESDAY THROUGH SUNDAY/... As of 145 PM EDT Tuesday... This evening, TSRA and sub-VFR conditions are possible, mainly between 23-04Z, as a front approaches the area. Additional RA/TSRA/BR/FG and lower ceilings/visibilities after 08Z Wednesday. Strong winds and hail may accompany storms tonight, mainly after 00Z. EXTENDED AVIATION OUTLOOK... A strong cold front will cross the Appalachians Wednesday. Rain should exit the area around 15Z Wednesday. Northwest winds behind the system Wednesday into Thursday will be very gusty. A prolonged period of MVFR clouds and snow showers are expected along the western slopes of the central Appalachians Wednesday night through Friday. Saturday looks mainly VFR. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...RCS NEAR TERM...RCS SHORT TERM...WP LONG TERM...PW/WP AVIATION...RCS
Hazardous weather outlook, Apr 2, 2:50 PM EDT, 21 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 250 PM EDT Tue Apr 2 2024 NCZ001>003-018-019-VAZ007-009>020-022>024-WVZ042>044-507-031900- Ashe-Alleghany NC-Surry-Watauga-Wilkes-Tazewell-Smyth-Bland-Giles- Wythe-Pulaski-Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA- Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-Monroe- Eastern Greenbrier- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms late this afternoon into tonight could be severe. Damaging winds will be the main threat. Large hail and isolated tornadoes cannot be ruled out. In addition, heavy rainfall could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds could gust over 35-40 mph Thursday afternoon into Thursday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ006-VAZ058-059-031900- Caswell-Halifax-Charlotte- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina and south central Virginia. .DAY ONE...This afternoon and tonight. A few thunderstorms may become strong to severe tonight. Damaging winds and hail are the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few storms Wednesday could be strong to severe with damaging winds and hail the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. WVZ508-031900- Western Greenbrier- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms will be possible late this afternoon into tonight. Large hail and damaging wind gusts will be the main risks with storms, but isolated tornadoes cannot be ruled out. Localized flooding from heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Northwest winds could gust over 40 mph Thursday into Thursday night. Snow is expected beginning Wednesday night into Friday night. Amounts in excess of 3 inches are possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ004-005-020-VAZ032>035-043>047-031900- Stokes-Rockingham-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- Pittsylvania-Campbell-Appomattox-Buckingham- 250 PM EDT Tue Apr 2 2024 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms late this afternoon into tonight could be severe. Large hail and damaging winds are the main threats, but isolated tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. A few storms Wednesday could become severe. Damaging winds and hail are the main threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 10:48 AM EDT | Special Weather Statement | RNK | Bedford | 27 min |
| Apr 3, 11:02 AM EDT | Special Weather Statement | RNK | Pittsylvania | 28 min |
| Apr 3, 11:32 AM EDT | Special Weather Statement | RNK | Franklin | 28 min |
| Apr 3, 12:05 PM EDT | Special Weather Statement | RNK | Franklin | 25 min |
| Apr 3, 1:27 PM EDT | Special Weather Statement | RNK | Pittsylvania | 33 min |
| Apr 3, 5:21 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 24 min |
| Apr 3, 5:46 PM EDT | Special Weather Statement | RNK | Charlotte, Halifax | 29 min |
| Apr 3, 4:06 PM EDT | Special Weather Statement | RNK | Stokes | 24 min |
| Apr 3, 3:43 AM EDT | Winter Storm Watch | RNK | Greenbrier | 7 hr |
| Apr 3, 10:42 AM EDT | Winter Storm Warning | RNK | Greenbrier | 60 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.